Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 28, 2018, 12:54 AM EDT for Mason County, Michigan. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 12:54 AM EDT (04:54 UTC)
- Expired
- Aug 28, 2018, 2:00 AM EDT
- In force
- 66 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 144 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 1:35 AM EDT | TSTM WND GST 37 | Mason Co Apt, MI | AWOS STATION LDM, MASON CO APT. |
| Aug 28, 1:45 AM EDT | TSTM WND DMG | 4 E Ludington, MI | DELAYED REPORT. LUDINGTON DAILY NEWS REPORTS A PROPERTY OWNER HAD SEVERAL TREES DOWN ON THEIR PROPERTY, ONE WHICH FELL ON THEIR CAR. TIME IS RADAR ESTIMATED. |
| Aug 28, 1:47 AM EDT | TSTM WND GST 41 | 2 W Scottville, MI | MESONET STATION MC016, 2 W SCOTTVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 13.5
The text
As transmitted.
361
WUUS53 KGRR 280454
SVRGRR
MIC105-280600-
/O.NEW.KGRR.SV.W.0041.180828T0454Z-180828T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
1254 AM EDT TUE AUG 28 2018
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Mason County in west central Michigan...
* Until 200 AM EDT.
* At 1252 AM EDT, severe thunderstorms were located along a line
extending from 14 miles west of Orchard Beach State Park to 18
miles west of Ludington SP, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ludington... Ludington SP... Scottville...
Fountain... Free Soil... Freesoil...
Custer... Lake Michigan Recreation Area...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4417 8604 4389 8604 4389 8645 4397 8646
4403 8651 4406 8651 4408 8649 4412 8643
4418 8639
TIME...MOT...LOC 0452Z 289DEG 39KT 4434 8658 4405 8687
HAIL...<.75IN
WIND...60MPH
$$
OSTUNO2 follow-up statements
959
WWUS53 KGRR 280542
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
142 AM EDT TUE AUG 28 2018
MIC105-280600-
/O.CON.KGRR.SV.W.0041.000000T0000Z-180828T0600Z/
Mason MI-
142 AM EDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR MASON COUNTY...
At 141 AM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Wellston to near Ludington, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ludington... Ludington SP... Scottville...
Fountain... Free Soil... Freesoil...
Custer... Walhalla...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4417 8604 4389 8604 4389 8645 4397 8646
4403 8651 4406 8651 4408 8649 4412 8643
4418 8639
TIME...MOT...LOC 0541Z 296DEG 28KT 4419 8609 4391 8647
HAIL...<.75IN
WIND...60MPH
$$
OSTUNO896
WWUS53 KGRR 280600
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
200 AM EDT TUE AUG 28 2018
MIC105-280610-
/O.EXP.KGRR.SV.W.0041.000000T0000Z-180828T0600Z/
Mason MI-
200 AM EDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR MASON COUNTY HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been allowed to expire.
LAT...LON 4417 8604 4389 8604 4389 8645 4397 8646
4403 8651 4406 8651 4408 8649 4412 8643
4418 8639
TIME...MOT...LOC 0600Z 289DEG 39KT 4412 8583 4385 8621
$$
OSTUNOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:42 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 27, 11:42 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1142 PM EDT Mon Aug 27 2018
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 142 PM EDT Mon Aug 27 2018
A slow moving cold front will drop down from the northwest over
the next couple of days. Until then the weather will remain
warm...humid and unstable. Thus thunderstorms will be possible
that may feature heavy rain...frequent lightning...gusty winds and
hail. High pressure drops down from Ontario for the middle part of
the week. This will support a drying trend.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 309 PM EDT Mon Aug 27 2018
The main challenge in the short term deals with the risk for severe
weather and flooding over the next few days.
The low level jet ramps up tonight once again...although is will be
a little further north as compared to last night. This may act to
focus the convection more toward northern parts of the state. It
appears the if the convection does move into Southwest Lower
MI...that it will be weakening. Right now the most favorable time
for storms is after midnight to near daybreak Tuesday. Rain will
be heavy with some of the storms...but with a further north
placement and weakening trend...the impact risk is somewhat
limited. Will need to monitor trends closely.
Tuesday continues to look like an active day. Stronger low level
winds and deep layer shear will be in place...especially later in
the day into the evening. ML CAPE values may top 2500 j/kg. That
combined with the shear may support a period of severe weather,
mainly in the evening. The right entrance region of an upper jet
will be around. That may enhance the deeper lift and result in
rather heavy rainfall...especially with PWAT values running around
2 inches.
A mid level wave and associated cold front pushes southeastward
through the CWA Wednesday morning. Thus showers and thunderstorms
could persist for a while...but the trend should feature
diminishing activity...especially for the afternoon.
.LONG TERM...(Thursday through Monday)
Issued at 309 PM EDT Mon Aug 27 2018
Will keep the weather dry for Friday. Warm air advection will
be underway with high pressure moving east of the region. The
axis of moisture stays off to the west through 00z Sat...which
supports keeping it dry for now.
Models are in reasonable agreement in tracking a cold front
southeastward through the CWA Saturday morning. Will feature
relatively high POPs then. The push behind the front weakens
as it moves through so there is some concern that the front could
hang up just south of the border. Will feature the risk for a few
showers/storms to start the day on Sunday...but feature a drying
trend as the day goes on.
Low level warm air advection strengthens Monday as this high
pressure system builds east of the region. Temperatures at 850 mb
are shown to climb into the teens. Aloft the heights will be
rising as a ridge builds in. All this will result in moderating
temperatures and PWAT values again...more so for Tuesday. Thus we
will feature increasing chances for showers and thunderstorms.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1130 PM EDT Mon Aug 27 2018
VFR conditions will continue for most of the overnight period.
Showers and thunderstorms will gradually move in during the early
morning hours and may bring brief reductions to MVFR/IFR mainly at
our western terminals. The showers and storms will gradually
diminish during the early to mid morning hours and will most
likely not reach our eastern terminals. LLWS is anticipated
overnight with sfc southerly winds of 10-20 kts and winds at 2 kft
agl of around 45 kts.
VFR conditions are expected most of Tuesday morning and afternoon
before a batch of potentially strong to severe storms rolls in
from the west during the late afternoon and evening hours. Those
storms could cause brief reductions to IFR and potentially could
bring very strong winds and possibly hail. We will fine tune
timing and specifics on the thunderstorms Tuesday evening with
future terminal forecast issuances.
&&
.MARINE...
Issued at 309 PM EDT Mon Aug 27 2018
With a tight pressure gradient over Lake MI into Wednesday...winds
and waves will remain hazardous. Will keep the headlines going as
a result. The winds shift to the northwest behind the departing
system...with cold air advection noted on Wednesday. This will
likely act to keep the conditions gusty with the possibility of
hazardous waves continuing.
&&
.HYDROLOGY...
Issued at 309 PM EDT Mon Aug 27 2018
Round number 1 of thunderstorm activity is over, and it was
impressive. The western reaches of the Grand River basin received 2"-
4" of rain while the western reaches of the Muskegon River basin
received 3"-6". This led to some significant rises on small rivers
and streams with only modest rises on main steam rivers. The main
stems will hold within banks except for the Chippewa River at Mount
Pleasant and the Muskegon River at Morley, but both should remain
below flood stage...for now.
Now that the soils have been primed with saturation, runoff will be
increasing with each successive round of convection, which is the
primary method of getting any sort of consequential flooding this
time of year. Round number 2 into the overnight period/early Tuesday
morning looks to be much more progressive than the first round but
locally heavy rain is still a possibility with any storms that fade
into Lower Michigan. Right now it is likely that most locations
north of I-96 could get an additional half inch of rain but models
such as the HREF ensemble localized probability-matched mean is
indicating the Pere Marquette River and central portions of the
Muskegon River basin may get another inch. Round number 3 is
expected to move in late Tuesday, which may produce another
widespread 1"-2" of rain over the region.
The bottom line is that rivers and streams that got hit with the
heavy rain last night and this morning would be at risk through
Tuesday night for additional rises, possibly above bankfull on both
main stem rivers and tributaries and not impossible that some flood
stages could be reached should higher-end rain amounts materialize.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Tuesday afternoon for MIZ037-043-
050-056-064-071.
LM...Small Craft Advisory until 5 PM EDT Tuesday for LMZ844>849.
&&
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...MJS
AVIATION...Laurens
HYDROLOGY...Hoving
MARINE...MJSHazardous weather outlook, Aug 27, 11:20 AM EDT, 13 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1120 AM EDT Mon Aug 27 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-281015- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1120 AM EDT Mon Aug 27 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight Heat indices will be in the 90s this afternoon. More storms are expected late tonight, mainly north of Muskegon and Grand Rapids. A slight risk of severe thunderstorms with damaging winds and a flooding threat exists with these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A severe weather and flooding threat exists for the entire area Tuesday afternoon and night. Heat indices will reach into the 90s again Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from time to time through early Wednesday. LMZ844>849-281015- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1120 AM EDT Mon Aug 27 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight Winds and waves will be hazardous to small craft, swimmers, and anyone venturing out on piers this afternoon and tonight. Thunderstorms north of Holland late tonight, may produce wind gusts in excess of 40 knots and frequent dangerous lightning strikes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and waves will remain hazardous on Tuesday. Additional rounds of thunderstorms are expected through Wednesday morning, some of which may be strong or severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from time to time through early Wednesday. Meade MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 12:35 AM EDT | Special Marine Warning | GRR | 55 min | |
| Aug 28, 1:50 AM EDT | Special Weather Statement | GRR | Lake | 85 min |
| Aug 28, 1:52 AM EDT | Special Weather Statement | GRR | Oceana | 83 min |
| Aug 28, 2:24 AM EDT | Special Weather Statement | GRR | Osceola | 66 min |
| Aug 28, 3:51 AM EDT | Areal Flood Advisory | GRR | Muskegon, Oceana | 6 hr |
| Aug 28, 10:59 AM EDT | Flood Watch | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 16 hr |
| Aug 28, 6:07 PM EDT | Special Marine Warning | GRR | 83 min | |
| Aug 28, 6:23 PM EDT | Special Weather Statement | GRR | Allegan | 52 min |
| Aug 28, 6:34 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 41 min |
| Aug 28, 6:42 PM EDT | Severe Thunderstorm Warning | GRR | Mason, Muskegon, Oceana | 63 min |
| Aug 28, 6:48 PM EDT | Special Marine Warning | GRR | 57 min | |
| Aug 28, 7:06 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 39 min |
| Aug 28, 7:14 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mecosta, Newaygo, Osceola | 61 min |
| Aug 28, 7:26 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 49 min |
| Aug 28, 7:54 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.